Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 29, NWS Hastings, NE

December 30, 200817 counties in Nebraska

NWS Hastings, NE issued this wind advisory at Dec 30, 2008, 3:47 AM CST for 17 counties in Nebraska. It took effect at Dec 30, 2008, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2008, 3:47 AM CST (09:47 UTC)
In effect from
Dec 30, 2008, 9:00 AM CST
Expired
Dec 30, 2008, 5:59 PM CST
In force
9 hr
Issued by
NWS Hastings, NE

Counties Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 300947
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
347 AM CST TUE DEC 30 2008

NEZ039>041-046>049-060>064-075>077-086-087-301800-
/O.NEW.KGID.WI.Y.0029.081230T1500Z-081231T0000Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...ORD...GREELEY...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK...HASTINGS...CLAY CENTER...GENEVA...
SUPERIOR...NELSON...HEBRON
347 AM CST TUE DEC 30 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

A SURFACE COLD FRONT CROSSING THE REGION WILL BRING NORTHWESTERLY
WINDS THIS MORNING...WITH SPEEDS INCREASING TO 25 TO 35 MPH WITH
GUSTS NEAR 45 MPH. THESE WINDS WILL CONTINUE INTO THE AFTERNOON
HOURS BEFORE TAPERING OFF THIS EVENING. 

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KGID 301743
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1143 AM CST TUE DEC 30 2008

NEZ039>041-046>049-060>064-075>077-086-087-310000-
/O.CON.KGID.WI.Y.0029.000000T0000Z-081231T0000Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...ORD...GREELEY...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK...HASTINGS...CLAY CENTER...GENEVA...
SUPERIOR...NELSON...HEBRON
1143 AM CST TUE DEC 30 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL
CONTINUE THROUGH THE AFTERNOON IN WAKE OF A COLD FRONT THAT
PASSED THROUGH THE AREA THIS MORNING. THE WINDS ARE EXPECTED TO
TAPER OFF AROUND SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39
MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 302359
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CST TUE DEC 30 2008

NEZ039>041-046>049-060>064-075>077-086-087-310100-
/O.CAN.KGID.WI.Y.0029.000000T0000Z-081231T0000Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...ORD...GREELEY...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK...HASTINGS...CLAY CENTER...GENEVA...
SUPERIOR...NELSON...HEBRON
559 PM CST TUE DEC 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE STARTED TO DECREASED THIS EVENING AND THIS TREND WILL
CONTINUE. NORTH WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO AROUND
35 MPH CAN BE EXPECTED THROUGH 9 PM. AFTER THAT...WINDS SHOULD BE
IN THE 10 TO 20 MPH RANGE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Dec 30, 12:30 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 30, 12:30 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1230 AM CST TUE DEC 30 2008

.AVIATION...06Z KGRI TAF. VFR CONDITIONS FORECAST. CLEAR SKIES
TO CONTINUE OVERNIGHT. A COLD FRONT WILL PASS QUICKLY THROUGH THE
AREA IN THE MORNING. BEHIND THE FRONT...STRONG NORTHWEST WINDS
WILL BLOW AT NEAR WIND ADVISORY CRITERIA. THERE WILL ALSO BE SOME
SCATTERED SC WITH THE COLD AIR ADVECTION. NOT EXPECTING ANY CIGS
AT THIS TIME. THE WINDS WILL START TO SLOW DOWN TOWARD THE END OF
THE FORECAST PERIOD.

&&

PREV DISCUSSION... /ISSUED 331 PM CST MON DEC 29 2008/

SHORT TERM...THROUGH 12Z WEDNESDAY. MAIN FORECAST CHALLENGES ARE
WINDS AND TEMPERATURES ON TUESDAY. SURFACE RIDGE AXIS HAS BEEN
SHIFTING STEADILY EAST ACROSS THE DAKOTAS AND NEBRASKA
TODAY...HELPING TO PUSH A WEAK SURFACE COLD FRONT SOUTH THROUGH THE
CWA TO NEAR THE KS/NE STATE LINE EARLY THIS AFTERNOON. TEMPS HAVE
STEADIED OUT BEHIND THE WEAK BOUNDARY AFTER A QUICK RISE DURING THE
LATE MORNING/EARLY AFTERNOON. STILL A VERY MILD DAY BY LATE DECEMBER
STANDARDS WITH TEMPS RANGING FROM THE LOWER 40S IN THE NORTH TO MID
50S IN NORTH CENTRAL KS. AFTERNOON WATER VAPOR IMAGERY SHOWS A ZONAL
FLOW IN PLACE FROM THE WEST COAST THROUGH THE CENTRAL CONUS...WITH
THE ORTHOGONAL FLOW TO THE ROCKIES GENERATING SOME MOUNTAIN WAVE
CIRRUS FROM NORTHEAST CO/NORTHWEST KS NORTH THROUGH WESTERN NE INTO
THE DAKOTAS.

THE AFOREMENTIONED SURFACE RIDGE WILL CONTINUE SHIFTING EAST THIS
EVENING...WHILE LOW PRESSURE DEEPENS OVER THE HIGH PLAINS AHEAD OF A
MID/UPPER SHORTWAVE MOVING FROM THE PAC NW THROUGH THE NORTHERN
ROCKIES AND EVENTUALLY INTO THE NORTHERN PLAINS TUESDAY MORNING.
THIS WILL CAUSE SURFACE WINDS TO VEER AROUND TO THE SOUTHEAST
THIS EVENING. THE SURFACE LOW SLIDES SOUTHEAST FROM WESTERN SD
INTO SOUTHEAST SD/NORTHEAST NE OVERNIGHT INTO EARLY TUESDAY
MORNING...SENDING A SURFACE TROUGH THROUGH BETWEEN 06-12Z
SWITCHING WINDS TO THE WEST...WITH THE COLD FRONT THEN COMING
THROUGH TUESDAY MORNING. THE SOUTHERLY FOLLOWED BY WESTERLY
SURFACE FLOW OVERNIGHT WILL KEEP TEMPS MILD. WILL ALSO SEE CIRRUS
INCREASING FROM THE WEST TONIGHT...WITH THE THICKER COVER EXPECTED
OVER THE NEBRASKA PORTION OF THE CWA.

THE COLD FRONT BLASTS THROUGH TUESDAY MORNING...WITH GUSTY NORTHWEST
WINDS KICKING UP BEHIND IT. MAY END UP NEEDING A WIND ADVISORY FOR
AT LEAST PORTIONS OF THE CWA FROM LATE MORNING THROUGH THE AFTERNOON
HOURS AND WILL CONTINUE TO HIGHLIGHT IN THE HWO. MOST FAVORABLE AREA
LOOKS TO BE ACROSS THE NORTHEAST CWA DUE TO HIGHEST PRESSURE RISES
BEHIND THE FRONT...TIGHTEST GRADIENT...AND STRONGER WINDS
ALOFT...BUT THE WHOLE CWA LOOKS TO BE CLOSE. WILL HOLD OFF ON
ISSUING A SECOND PERIOD ADVISORY AT THIS POINT AND GIVE THE MID
SHIFT ANOTHER LOOK AT THINGS BEFORE PULLING THE TRIGGER ON POSSIBLE
HEADLINE. TEMPERATURES ARE TRICKY TOMORROW WITH THE FRONT MOVING
THROUGH. WILL PROBABLY SEE HIGHS MET AROUND MIDDAY BEFORE STEADYING
OUT OR FALLING LATER IN THE DAY PER PERSISTENT CAA. WILL AIM HIGHS
IN THE UPPER 30S NORTH TO NEAR 50F SOUTH. NOT EXPECTING ANY PRECIP
WITH THE FRONT AS MID/UPPER FORCING WITH SHORTWAVE STAYS
NORTH/NORTHEAST OF THE AREA AND FORECAST SOUNDINGS ARE RATHER
MOISTURE STARVED. COLDER TEMPS ARE IN STORE FOR TUESDAY NIGHT AS
SURFACE HIGH PRESSURE SLIDES ACROSS THE AREA.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY. THIS FORECAST PERIOD IS
HEADLINED BY THE LACK OF ANY LARGE SCALE WEATHER MAKER...AND THE
DAILY UPS AND DOWNS OF TEMPERATURES THANKS TO AT LEAST 2 STRONGER
COLD FRONTAL PASSAGES. REGARDING TEMPERATURES...FORECASTING THE
INTRICACIES OF THE DAILY CHANGES IS VERY DIFFICULT...GIVEN ANY
CHANGES IN FRONTAL TIMING AND CLOUD COVER WHICH MAY DEVELOP. THE
TREND WILL BE FOR TEMPERATURES TO SLOWLY DECLINE INTO THE WEEKEND
SO THAT BY SUNDAY/MONDAY...DAILY HIGH TEMPERATURES WILL BE NEAR
SEASONAL NORMALS...AND GENERALLY IN THE 30S. UNTIL...TEMPERATURES
WILL AVERAGE SLIGHTLY ABOVE NORMAL. AS FOR PRECIPITATION...CONTINUED
THE VERY SMALL RISK OF FLURRIES THURSDAY EVENING AS THE GFS DEFINES
A BRIEF PERIOD OF FRONTOGENESIS ACROSS THE SOUTHERN CWFA. THIS LOOKS
IFFY AT BEST...AND WAS A DOWNGRADE FROM THE SMALL CHANCE FOR LIGHT
SNOW IN THE PREVIOUS FORECAST. ALSO...THE CHANCE OF FLURRIES...IF AT
ALL...LOOKS MORE LIKELY IN THE SOUTHERN CWFA. THE NEXT FRONT WILL
IMPACT THE CWFA ON SATURDAY...AND WHILE THE GFS HAS TRIED TO DEVELOP
A BIT OF QPF...THAT TOO LOOKS PRETTY SKETCHY AND WAS NOT INCLUDED IN
THE FORECAST. THE 12Z CANADIAN AND PRIOR ECMWF DON/T REALLY SUPPORT
MUCH OF ANYTHING AT THIS POINT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Dec 29, 4:31 AM CST, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
431 AM CST MON DEC 29 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
431 AM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG COLD FRONT WILL PASS THROUGH THE CENTRAL PLAINS DURING
THE MORNING HOURS ON TUESDAY...BRINGING INCREASED NORTHWESTERLY
WINDS TO THE OUTLOOK AREA. WIND SPEEDS ARE EXPECTED TO APPROACH 30
MPH WITH GUSTS NEAR 40 MPH...ESPECIALLY DURING THE LATE MORNING
AND AFTERNOON HOURS...BEFORE TAPERING OFF TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.